Alert archive / California / High Surf Advisories in 2019

High Surf Advisory 1, NWS Eureka, CA

January 7, 2019Del Norte County, Humboldt County, Mendocino County, California

NWS Eureka, CA issued this high surf advisory at Jan 7, 2019, 2:52 PM PST for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Jan 8, 2019, 5:00 PM PST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jan 7, 2019, 2:52 PM PST (22:52 UTC)
In effect from
Jan 8, 2019, 5:00 PM PST
Expired
Jan 9, 2019, 9:00 AM PST
In force
16 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2019-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2019-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

749 
WHUS46 KEKA 072252
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
252 PM PST Mon Jan 7 2019


CAZ101-103-104-109-080700-
/O.NEW.KEKA.SU.Y.0001.190109T0100Z-190109T1800Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
252 PM PST Mon Jan 7 2019

...HIGH SURF ADVISORY IN EFFECT FROM 5 PM TUESDAY TO 10 AM PST
WEDNESDAY...

The National Weather Service in Eureka has issued a High Surf
Advisory...which is in effect from 5 PM Tuesday to 10 AM PST
Wednesday. 

* WAVES AND SURF...Breaking waves 20 to 23 feet along west and 
  northwest facing beaches.

* TIMING...Tuesday evening through Wednesday morning.

* IMPACTS...Large breaking waves along the coast will lead to 
  increased wave run-up on beaches with waves topping and 
  washing over large rocks and jetties. These large waves can be 
  erratic and unpredictable. Use extra caution near the surf 
  zone as these large waves will be capable of sweeping people 
  into the frigid and turbulent ocean water. Mariners traversing 
  the bar are urged to exercise extreme caution or stay in port 
  until the threat subsides. Please contact the U.S. Coast Guard 
  for information regarding harbor and bar closures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing rip currents and localized beach
erosion.

&&

$$
5 follow-up statements
703 
WHUS46 KEKA 080646
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
1046 PM PST Mon Jan 7 2019

CAZ101-103-104-109-081600-
/O.CON.KEKA.SU.Y.0001.190109T0100Z-190109T1800Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
1046 PM PST Mon Jan 7 2019

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 5 PM TUESDAY TO
10 AM PST WEDNESDAY...

* WAVES AND SURF...Breaking waves 20 to 23 feet along west and 
  northwest facing beaches. 

* TIMING...Tuesday evening through Wednesday morning.

* IMPACTS...Large breaking waves along the coast will lead to 
  increased wave run-up on beaches with waves topping and 
  washing over large rocks and jetties. These large waves can be 
  erratic and unpredictable. Use extra caution near the surf 
  zone as these large waves will be capable of sweeping people 
  into the frigid and turbulent ocean water. Mariners traversing 
  the bar are urged to exercise extreme caution or stay in port 
  until the threat subsides. Please contact the U.S. Coast Guard 
  for information regarding harbor and bar closures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing rip currents and localized beach
erosion.

&&

$$
900 
WHUS46 KEKA 081059
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
259 AM PST Tue Jan 8 2019

CAZ101-103-104-109-082300-
/O.EXT.KEKA.SU.Y.0001.190109T0100Z-190109T2300Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
259 AM PST Tue Jan 8 2019

...HIGH SURF ADVISORY NOW IN EFFECT FROM 5 PM THIS AFTERNOON TO
3 PM PST WEDNESDAY...

* WAVES AND SURF...Breaking waves 20 to 23 feet along west and 
  northwest facing beaches. 

* TIMING...Tuesday evening through Wednesday afternoon.

* IMPACTS...Large breaking waves along the coast will lead to 
  increased wave run-up on beaches with waves topping and 
  washing over large rocks and jetties. These large waves can be 
  erratic and unpredictable. Use extra caution near the surf 
  zone as these large waves will be capable of sweeping people 
  into the frigid and turbulent ocean water. Mariners traversing 
  the bar are urged to exercise extreme caution or stay in port 
  until the threat subsides. Please contact the U.S. Coast Guard 
  for information regarding harbor and bar closures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing rip currents and localized beach
erosion.

&&

$$
981 
WHUS46 KEKA 082251
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
251 PM PST Tue Jan 8 2019

CAZ101-103-090000-
/O.CAN.KEKA.SU.Y.0001.190109T0100Z-190109T2300Z/
Coastal Del Norte-Northern Humboldt Coast-
251 PM PST Tue Jan 8 2019

...HIGH SURF ADVISORY IS CANCELLED...

The National Weather Service in Eureka has cancelled the High
Surf Advisory. 

New model guidance has shifted the focus of this new large WSW 
swell to the south of Cape mendocino. While surf face heights for
the coast north of Cape Mendocino will still be in the 16 to 20 
ft range, it is expected to stay below surf advisory levels for 
this event.

$$

CAZ104-109-090700-
/O.EXT.KEKA.SU.Y.0001.190109T0100Z-190109T1700Z/
Southwestern Humboldt-Mendocino Coast-
251 PM PST Tue Jan 8 2019

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 9 AM PST WEDNESDAY...

* WAVES AND SURF...Breaking waves 20 to 23 feet along west and 
  northwest facing beaches. 

* TIMING...Tonight through Wednesday afternoon.

* IMPACTS...Large breaking waves along the coast will lead to 
  increased wave run-up on beaches with waves topping and 
  washing over large rocks and jetties. These large waves can be 
  erratic and unpredictable. Use extra caution near the surf 
  zone as these large waves will be capable of sweeping people 
  into the frigid and turbulent ocean water. Mariners traversing 
  the bar are urged to exercise extreme caution or stay in port 
  until the threat subsides. Please contact the U.S. Coast Guard 
  for information regarding harbor and bar closures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing rip currents and localized beach
erosion.

&&

$$
093 
WHUS46 KEKA 090421
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
821 PM PST Tue Jan 8 2019


CAZ104-109-091230-
/O.CON.KEKA.SU.Y.0001.000000T0000Z-190109T1700Z/
Southwestern Humboldt-Mendocino Coast-
821 PM PST Tue Jan 8 2019

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST
WEDNESDAY...

* WAVES AND SURF...Breaking waves 20 to 24 feet along west facing
  beaches. 

* TIMING...Tonight through Wednesday morning.

* IMPACTS...Large breaking waves along the coast will lead to 
  increased wave run-up on beaches with waves topping and 
  washing over large rocks and jetties. These large waves can be 
  erratic and unpredictable. Use extra caution near the surf 
  zone as these large waves will be capable of sweeping people 
  into the frigid and turbulent ocean water. Mariners traversing 
  the bar are urged to exercise extreme caution or stay in port 
  until the threat subsides. Please contact the U.S. Coast Guard 
  for information regarding harbor and bar closures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing rip currents and localized beach
erosion.

&&

$$
645 
WHUS46 KEKA 091048
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
248 AM PST Wed Jan 9 2019

CAZ104-109-091700-
/O.CON.KEKA.SU.Y.0001.000000T0000Z-190109T1700Z/
Southwestern Humboldt-Mendocino Coast-
248 AM PST Wed Jan 9 2019

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST THIS
MORNING...

* WAVES AND SURF...Breaking waves 20 to 23 feet along west facing
  beaches. 

* TIMING...Through 9 AM this morning.

* IMPACTS...Large breaking waves along the coast will lead to 
  increased wave run-up on beaches with waves topping and 
  washing over large rocks and jetties. These large waves can be 
  erratic and unpredictable. Use extra caution near the surf 
  zone as these large waves will be capable of sweeping people 
  into the frigid and turbulent ocean water. Mariners traversing 
  the bar are urged to exercise extreme caution or stay in port 
  until the threat subsides. Please contact the U.S. Coast Guard 
  for information regarding harbor and bar closures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing rip currents and localized beach
erosion.

&&

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this high surf advisory went out at Jan 7, 5:49 AM PST, 9 hours 3 minutes earlier.

Area forecast discussion, Jan 7, 5:49 AM PST, 9 hours 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
549 AM PST Mon Jan 7 2019

.SYNOPSIS...While most of today will be dry and pleasant, gusty
winds and rain are expected from tonight through Wednesday as an
active pattern continues. Dry conditions are expected Thursday,
but active weather will return over the weekend and potentially
continue into early next week.

&&

.DISCUSSION...Tranquil and chilly conditions conditions exist
throughout Northwest California early this morning as the region
awaits the arrival of the next in a series of storm systems. Aside
from a few very weak showers across the waters, rain has ended
throughout the region, and this dry period is expected to last through
at least the first half of the day. Winds are also weak as of 4
AM, but changes are coming as the next storm system is already
knocking on the door.

.SHORT TERM...Today through Thursday.

RAIN...As the day progresses, high level moisture will steadily
increase as a warm front approaches from the southwest. As this
occurs, drier low levels will gradually saturate, allowing light
precipitation to reach high elevations by as early as late
this morning. Rain will then steadily reach lower elevations
through the day and overnight, but will remain very light. Waves
of light warm-frontal rain will then move through the area through
Tuesday afternoon, with the most significant accumulations
occurring across Mendocino, southern Humboldt, and much of Trinity
county. Coastal Humboldt and Del Norte will likely see very
little precipitation through Tuesday afternoon due to persistent
downsloping southeast winds and the resulting rain shadow effect,
and there will be significantly more precipitation across
favorably oriented higher terrain.

On Tuesday afternoon, a more significant band of cold-frontal rain
will move onto the coast, bringing an uptick in rain rates. Again,
the most significant rain will be focused in southern and eastern
areas, and rain may become heavy at times in these areas Tuesday
afternoon and evening. While the Carr, Delta, and Mendocino burn
scars are all located in the areas that rain is expected to be
heaviest, rain rates are not expected to exceed thresholds that
are likely to trigger debris flows. Also, while rain will
increase slightly across coastal areas as the cold frontal band
moves inland, the persistent downsloping winds will continue to
cut into rain rates along the Humboldt/Del Norte coast, and rain is
not expected to become heavy at any point Tuesday in these areas.

By early Wednesday morning, the cold front will finally move
onshore, allowing winds to shift very slightly from the southeast
to a more due south to south-southwest direction. While this may
seem trivial, this will likely significantly cut down on the
downsloping rain-shadow effect along the coast...even if it does
not go away completely due to the upstream presence of the King
Range. At the same time, a wave of more convective showers will
move onto the coast, this time focused a bit farther to the north.
These waves of showers will move through the area throughout the
day Wednesday, and will likely bring some more significant rain
to the lower coastal plain than earlier in the event. Showers will
diminish overnight Wednesday, and mostly dry conditions are
expected Thursday.

By the time all is said and done, total accumulations of 1 to 3
inches of rain can be expected throughout the area between today
and Wednesday. The lowest totals are expected to occur along the
Humboldt County coast in the vicinity of Eureka due to the
persistent downsloping winds, and the highest totals are expected
across the interior mountains...particularly in the King Range,
Trinity Horn, and the mountains of Mendocino county.

.WIND...While winds remain light as of early this morning, another
round of strong south to southeast winds is expected to impact the
region in short order. Wind speeds will gradually increase through
the latter half of the day and overnight, becoming quite gusty but
almost entirely at high elevations and also in a few coastal
locations of southern Humboldt and Mendocino counties. Winds will
likely peak late Tuesday as a cold front moves inland, with gusts
likely to exceed 60 mph in a few of the favored wind spots across
the region. Tuesday afternoon through Wednesday morning is also
the time period when stronger winds are most likely to reach
coastal areas north of Cape Mendocino...although even then it
appears that Eureka will remain largely sheltered as it often is.
Winds will weaken substantially by Wednesday afternoon.

.SNOW...While most areas remain near or slightly above freezing
early this morning, snow levels in most areas are expected to rise
quickly through the day as a warm front approaches the area. The
one area that will likely be a bit slower to warm, however, will
be the Trinity Horn region, as southeast winds and wet-bulb
cooling will likely keep temperatures relatively low as
precipitation begins. Still, snow levels are expected to remain
above most of Highway 3 from Coffee Creek southward...but
additional light snow accumulations are likely to occur at Scott
Mountain Pass late today and overnight before snow changes over to
rain on Tuesday. Snow levels will then remain above 6000 feet
through Tuesday, before dropping slightly to around 5500 feet
Wednesday.

.LONG TERM...Friday and beyond...

Uncertainty increases significantly beyond Thursday, but while
this makes day-to-day forecasting more difficult, it does appear
than an active storm track and an overall wet pattern will
continue into the weekend and early next week. This includes a
potential storm system sometime Friday, and again later in the
weekend. /BRC

&&

.AVIATION...Early morning satellite imagery showed high clouds
passing over the region, with inland valley low clouds and fog also
observed. Expect the fog across the interior to burn off later this
morning. Cloud cover will continue to spread across the region
through this afternoon as the next system approaches. Rain and gusty
conditions are expected at all terminals late this evening and
tonight. That being said, conditions are still forecast to remain
VFR to MVFR, though dips to IFR will be possible with any stronger
showers. Additionally, directional shear will be possible this
afternoon, but confidence is low at this time.

&&

.MARINE...A strong system will move toward the Pacific Northwest
before turning more northward late on Tuesday. Southerlies will
quickly strengthen throughout the day today and become gale force by
this evening. The Gale Watch for both outer waters and the southern
inner waters has been upgraded to a Gale Warning beginning this
evening and lasting at least through Wednesday morning. Given the
increasing winds, have decided to put in place a Small Craft
Advisory for the outer waters from mid-morning today through this
evening and expiring when the Gale Warning starts. The northern
inner waters will remain somewhat sheltered today, with the
exception being near Cape Mendocino. Southerlies really increase
over most of this zone Tuesday morning, so a Small Craft Advisory
was set in place from Tuesday morning through Wednesday afternoon
for the northern inner waters.

A westerly swell will continue to wane through Tuesday, with another
westerly swell set to move through the coastal waters on Tuesday.
Additionally, steep short-period southerly waves will be generated
with the increasing southerlies. The combination of these waves and
the westerly swell will cause combined seas to build to around 24
feet across the outer waters and most of the southern inner waters
by overnight on Tuesday.

&&

.BEACH HAZARDS...A building westerly swell will move through the
coastal waters on Tuesday. Current ENP model data suggests surf will
be higher with this incoming swell, with surf heights possibly
reaching Surf Advisory criteria Tuesday evening through Wednesday
afternoon. This will need to continue to be monitored for surf
heights continuing to approach or exceed advisory criteria.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory from 4 AM Tuesday to 8 AM PST Wednesday for CAZ109.

     Wind Advisory from 4 AM Tuesday to 3 PM PST Wednesday for CAZ102-
     105>108-110>113.

     Wind Advisory from 10 PM this evening to 3 PM PST Wednesday for
     CAZ104.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory from 6 AM Tuesday to 3 PM PST Wednesday for
     PZZ450.

     Small Craft Advisory from 9 AM this morning to 6 PM PST this
     evening for PZZ470-475.

     Gale Warning from 6 PM this evening to 9 AM PST Wednesday for
     PZZ455-470-475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Jan 7, 3:38 AM PST, 11 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
338 AM PST Mon Jan 7 2019

CAZ101-103-081145-
Coastal Del Norte-Northern Humboldt Coast-
338 AM PST Mon Jan 7 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Periods of rain Tuesday and Wednesday will bring modest rises on
rivers and streams. Periods of gusty south winds are expected as
well.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-105>108-110>113-081145-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
338 AM PST Mon Jan 7 2019

...WIND ADVISORY IN EFFECT FROM 4 AM TUESDAY TO 3 PM PST WEDNESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Gusty south winds are expected to develop early Tuesday morning and
will continue through Wednesday. Winds are expected to largely impact
higher elevations above valley floors. Periods of heavy rain can also
be expected Tuesday and Wednesday, with modest rises in area rivers
and streams expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ104-081145-
Southwestern Humboldt-
338 AM PST Mon Jan 7 2019

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 3 PM PST
WEDNESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Strong south winds are expected to develop late tonight, and will
continue through Wednesday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong south winds are expected to continue through Wednesday. Winds
are expected to largely impact higher elevations above valley
floors, particularly in the King Range. Periods of heavy rain can
also be expected Tuesday and Wednesday, with modest rises in area
rivers and streams expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ109-081145-
Mendocino Coast-
338 AM PST Mon Jan 7 2019

...WIND ADVISORY IN EFFECT FROM 4 AM TUESDAY TO 8 AM PST WEDNESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Gusty south winds are expected to develop early Tuesday morning and
will continue through Wednesday. Winds are expected to largely impact
higher elevations above valley floors. Periods of heavy rain can also
be expected Tuesday and Wednesday, with modest rises in area rivers
and streams expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 7, 9:27 AM PST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
927 AM PST MON JAN 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             2 WNW RUTH              40.29N 123.44W
01/07/2019  M4.0 INCH        TRINITY            CA   TRAINED SPOTTER

            24 HOUR TOTAL ENDING AT 7 AM THIS MORNING.
            STORM TOTAL SNOWFALL OF 8 INCHES ON THE
            GROUND. ELEVATION 3000 FEET.

&&

WCI

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 3:05 AM PSTGale WarningEKA60 hr
Jan 7, 3:05 AM PSTSmall Craft AdvisoryEKA15 hr
Jan 7, 3:05 AM PSTSmall Craft AdvisoryEKA45 hr
Jan 7, 4:03 AM PSTWind AdvisoryEKADel Norte, Humboldt, Mendocino, Trinity59 hr

Nearby

High Surf Advisories in California, 2019Every high surf advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.